Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 7, NWS El Paso, TX

March 22, 2017El Paso County, Hudspeth County, Texas; 4 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Mar 22, 2017, 2:08 PM MDT for El Paso County, Hudspeth County, Texas; 4 counties in New Mexico. It took effect at Mar 23, 2017, 12:00 PM MDT. It was in force for 8 hr. 21 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 22, 2017, 2:08 PM MDT (20:08 UTC)
In effect from
Mar 23, 2017, 12:00 PM MDT
Expired
Mar 23, 2017, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 12:58 PM MDTNON-TSTM WND GST 52Ktcs, NMELEV 4858 FT ASOS
Mar 23, 1:26 PM MDTNON-TSTM WND GST 501 Sse Sierra Blanca, TXELEV 4560 FT WTMESO
Mar 23, 2:16 PM MDTNON-TSTM WND GST 526 Ne El Paso, TXELEV 3905 FT AWS
Mar 23, 2:18 PM MDTNON-TSTM WND GST 525 Ne El Paso, TXELEV 3996 FT AWS
Mar 23, 2:30 PM MDTNON-TSTM WND GST 5119 Wnw Tularosa, NMELEV 4025 FT WSMR
Mar 23, 2:31 PM MDTNON-TSTM WND GST 546 Nw El Paso, TXELEV 3745 FT CWOP
Mar 23, 2:34 PM MDTNON-TSTM WND GST 503 E El Paso, TXELEV 3706 FT AWS
Mar 23, 2:35 PM MDTNON-TSTM WND GST 504 Nw Orogrande, NMELEV 4183 FT WSMR
Mar 23, 2:45 PM MDTNON-TSTM WND GST 5222 Nw Tularosa, NMELEV 4085 FT WSMR
Mar 23, 2:47 PM MDTNON-TSTM WND GST 521 N Dell City, TXELEV 3708 FT WTMESO
Mar 23, 2:49 PM MDTNON-TSTM WND GST 58Kelp, TXELEV 3918 FT ASOS
Mar 23, 2:55 PM MDTNON-TSTM WND GST 5615 Ene El Paso, TXELEV 4065 FT AWS
Mar 23, 2:58 PM MDTNON-TSTM WND GST 511 Sw High Rolls, NMELEV 6841 FT CWOP
Mar 23, 3:00 PM MDTNON-TSTM WND GST 532 Wnw El Paso, TXELEV 3799 FT TCEQ
Mar 23, 3:00 PM MDTNON-TSTM WND GST 535 Ese El Paso, TXELEV 3681 FT TCEQ
Mar 23, 3:00 PM MDTNON-TSTM WND GST 555 Ene El Paso, TXELEV 3740 FT TCEQ
Mar 23, 3:00 PM MDTNON-TSTM WND GST 5710 Nne El Paso, TXELEV 3958 FT TCEQ
Mar 23, 3:05 PM MDTNON-TSTM WND GST 51Sunspot, NMELEV 9255 FT WSMR
Mar 23, 3:15 PM MDTNON-TSTM WND GST 55Kalm, NMELEV 4196 FT AWOS
Mar 23, 3:20 PM MDTNON-TSTM WND GST 5522 Nw Tularosa, NMELEV 4085 FT WSMR
Mar 23, 3:20 PM MDTNON-TSTM WND GST 5719 Wnw Tularosa, NMELEV 4025 FT WSMR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3962 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS84 KEPZ 222008
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
208 PM MDT Wed Mar 22 2017

...CRITICAL FIRE CONDITIONS EXPECTED WEST THIS AFTERNOON AND 
EAST THURSDAY AFTERNOON...

An approaching strong Pacific trough aloft with its associated
cold front will approach the west coast overnight and move into
the central and southern Rockies Thursday. This will result in
gusty 20-ft winds with sustained speeds 20 to 25 mph with gusts
to 30 mph or more across southwest New Mexico for the remainder of
this afternoon. On Thursday...strong gusty 20-ft winds 25 to 35 
mph with gusts to 50 mph or more will mainly be concentrated to 
the lowlands east of the Continental Divide. With high or greater 
fire dangers in place across all of southern New Mexico and far 
west Texas...very low fuel moistures in place and lowland minimum 
relative humidities of 8% to 15% expected...there is an 
increasing risk in the development of critical fire conditions in 
these areas Thursday.

NMZ112-TXZ055-056-230415-
/O.UPG.KEPZ.FW.A.0005.170323T1900Z-170324T0100Z/
/O.NEW.KEPZ.FW.W.0007.170323T1800Z-170324T0200Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
208 PM MDT Wed Mar 22 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

The National Weather Service in El Paso has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Thursday. The
Fire Weather Watch is no longer in effect. 

* WIND...West Southwest 25 to 35 mph with gusts of 50 mph or 
  more.

* HUMIDITY...9% to 15%

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Be careful if you have to operate gas or electrical powered 
  machinery outside. Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ110-111-230100-
/O.CON.KEPZ.FW.W.0006.000000T0000Z-170323T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
208 PM MDT Wed Mar 22 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR HIGH FIRE DANGER...LOW RELATIVE HUMIDITY... AND STRONG WINDS
FOR FIRE WEATHER ZONES 110 AND 111...

* AFFECTED AREAS...Fire weather zone 110. Fire weather zone 111.

* WIND...Southwest 20 to 25 mph with gusts to 30 mph or more.

* HUMIDITY...7% to 13%.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Be careful if you have to operate gas or electrical powered 
  machinery outside. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
2 follow-up statements
607 
WWUS84 KEPZ 230148
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
748 PM MDT Wed Mar 22 2017

...CRITICAL FIRE CONDITIONS EXPECTED WEST THIS AFTERNOON AND EAST
THURSDAY AFTERNOON...

An approaching strong Pacific trough aloft with its associated
cold front will approach the west coast overnight and move into
the central and southern Rockies Thursday. This will result in
strong gusty 20-ft winds 25 to 35 mph with gusts to 50 mph or 
more...mainly concentrated across the lowlands near and east of 
the Rio Grande valley. With very high or greater fire dangers in 
place across south central New Mexico and far west Texas...very 
low fuel moistures and lowland minimum relative humidities of 9% 
to 15% expected...there is an increasing risk in the development 
of critical fire conditions in these areas Thursday.

NMZ112-TXZ055-056-240200-
/O.CON.KEPZ.FW.W.0007.170323T1800Z-170324T0200Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
748 PM MDT Wed Mar 22 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE 
WEATHER ZONES 055, 056, AND 112...

* AFFECTED AREAS...Fire weather zone 055. Fire weather zone 056.
  Fire weather zone 112. 

* WIND...West Southwest 25 to 35 mph with gusts of 50 mph or 
  more. 

* HUMIDITY...9% to 15%

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Be careful if you have to operate gas or electrical powered 
  machinery outside. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TRIPOLI
075 
WWUS84 KEPZ 231251
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
651 AM MDT Thu Mar 23 2017

...CRITICAL FIRE CONDITIONS EXPECTED EAST THIS AFTERNOON...

An approaching strong Pacific trough aloft with its associated
cold front will move into the central and southern Rockies 
today. This will result in strong gusty 20-ft winds 25 to 35 mph 
with gusts to 50 mph or more...mainly concentrated across the 
lowlands near and east of the Rio Grande valley. With very high or
greater fire dangers in place across south central New Mexico and
far west Texas...very low fuel moistures and lowland minimum 
relative humidities of 9% to 15% expected.

NMZ112-TXZ055-056-240200-
/O.CON.KEPZ.FW.W.0007.170323T1800Z-170324T0200Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
651 AM MDT Thu Mar 23 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
FIRE WEATHER ZONES 055, 056, AND 112...

* AFFECTED AREAS...Fire weather zone 055. Fire weather zone 056. 
  Fire weather zone 112. 

* WIND...West Southwest 25 to 35 mph with gusts of 50 mph or 
  more.

* HUMIDITY...9% to 15%

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Be careful if you have to operate gas or electrical powered 
  machinery outside. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 22, 2:40 AM MDT, 11 hours 28 minutes earlier.

Area forecast discussion, Mar 22, 2:40 AM MDT, 11 hours 28 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
240 AM MDT Wed Mar 22 2017

.SYNOPSIS...
Another warm and dry spring day across the Borderland today as
deep southwesterly flow continues. Afternoon temperatures will
soar to break records today. Plenty of sunshine and few clouds.
Afternoon winds will become breezy at times. Thursday a strong
Pacific storm system will arrive to bring much stronger winds,
areas of blowing dust, more clouds, and a few showers to the
region. Cooler air arrives with a cold front to cool Thursday and
Friday closer to normal. Additional Pacific low pressure systems
will pass through the weekend and into next week to keep winds up
in the breezy and windy categories each day.

&&

.DISCUSSION...
One more day dominated by upper ridging over the region to keep
conditions low-key. However the deep southwesterly flow over the
region will again allow for excessive early spring heat with
temperatures 15-20 degrees above normals. Records will fall today
with ease. Not much moisture in the flow, so skies will be
generally sunny with a few mid-high clouds passing. Deep mixing
will allow for some afternoon breezes, but overall winds will be
mild one more day.

Thursday the next Pacific low pressure system will track east off
the west coast and track over the Four Corners region. This puts
our CWFA on the southern end of the feature with a 110kt jet
overhead. In addition, tightening gradients, deep mixing to 18kft,
and a deepening surface trough to our east will drive winds way
up. Wind advisory wind speeds for much of the area looks to be
certain. Possible stronger winds over El Paso, Hudspeth, and Otero
counties may nudge up again High Wind Warning wind speeds. We
will let the day- shifters tackle that. Blowing dust and light
damage are possible Thursday with this passage. Most of this
system's moisture remains north...but there are precipitation
chances over the area mountains and N and W lowlands mid-day THU
into early FRI. Snow levels look to stay above most populated
areas and low moisture amounts mean meager pcpn amounts.

This Thursday system's arrival also means the end of this run of
excessively high temperatures as a Pacific cold from will push in
THU afternoon to lower temperatures significantly and very close
to seasonal normals for Friday.

Beyond Friday a pair of Pacific troughs make a pass across the
Western U.S. The first passes well north on Sunday. It passes too
far north to give any reasonable pcpn chances to S NM and Far W
TX. It does however stir the winds again (but not to the level of
Thursday's).

The second of the pair arrives either late MON (ECMWF) with some
winds and little to no precip...or TUE (GFS) with moderate winds
and better precip chances. The ECMWF solution is more in-line
with what is more typical for the season...so we are leaning that
way currently.

Temperatures will continue to run above normal through the
remainder of the forecast periods, but not to the same magnitude
we are seeing now. Winds will be up and down with on and off
breezy periods expected.

&&

.AVIATION...Valid 22/12Z-23/12Z...
WSW flow aloft will keep the area dry through the pd ahead of a
large upper Pacific trough and front scheduled to move in
Thursday. Thru the pd few150-180 sct200-250. Sfc winds 18-03Z
SW10G20 kts otherwise SW 5-8 kts.

&&

.FIRE WEATHER...
Deep southwesterly flow will keep the Southwestern U.S. dry and
warm through mid-week with high temperatures likely at record
levels again today. The airmass is quite dry and afternoons will
become slightly breezy at times. Western areas should see elevated
fire weather conditions today so a RFW has been issued for
FWZ110-111 for this afternoon...and a watch is in effect for
eastern areas for Thursday. A large upper trough and associated
Pacific cold front will move into southern New Mexico and far west
Texas Thursday resulting in very strong westerly winds and
lowland blowing dust. RED FLAG conditions are looking likely
Thursday afternoon over the lowlands mainly east of the
Continental Divide and south of Sierra county. There also will be
a slight risk for some rain showers over the mountains and
western lowlands. Cooler weather will follow Thursday and Friday.
A typical spring weather pattern is forecast through next week
with dry and windy conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 91  59  79  50 /   0   0   0   0
Sierra Blanca           91  59  83  47 /   0   0   0   0
Las Cruces              87  51  72  43 /   0   0  10   0
Alamogordo              88  56  77  44 /   0   0  20   0
Cloudcroft              66  41  54  28 /   0   0  30  20
Truth or Consequences   87  54  70  45 /   0   0  30   0
Silver City             76  46  60  37 /   0   0  50  10
Deming                  87  49  70  40 /   0   0  20   0
Lordsburg               86  45  67  38 /   0   0  40   0
West El Paso Metro      90  60  77  50 /   0   0   0   0
Dell City               92  50  83  41 /   0   0   0   0
Fort Hancock            94  58  86  48 /   0   0   0   0
Loma Linda              87  59  74  47 /   0   0   0   0
Fabens                  93  56  82  47 /   0   0   0   0
Santa Teresa            90  54  75  46 /   0   0   0   0
White Sands HQ          88  59  75  49 /   0   0  10   0
Jornada Range           87  48  73  39 /   0   0  10   0
Hatch                   87  51  72  43 /   0   0  20   0
Columbus                90  53  74  45 /   0   0  20   0
Orogrande               89  58  77  45 /   0   0   0   0
Mayhill                 77  46  68  34 /   0   0  30   0
Mescalero               75  44  65  32 /   0   0  30  20
Timberon                74  44  63  32 /   0   0  30  10
Winston                 79  40  62  31 /   0   0  30   0
Hillsboro               83  48  67  39 /   0   0  30   0
Spaceport               86  50  71  42 /   0   0  20   0
Lake Roberts            76  34  59  27 /   0   0  50  20
Hurley                  80  44  63  35 /   0   0  40  10
Cliff                   83  40  65  33 /   0   0  50  10
Mule Creek              79  43  61  35 /   0   0  40  20
Faywood                 81  49  65  39 /   0   0  40   0
Animas                  87  48  69  40 /   0   0  30   0
Hachita                 87  46  71  39 /   0   0  30   0
Antelope Wells          87  48  69  40 /   0   0  30   0
Cloverdale              83  47  63  39 /   0   0  30   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Thursday afternoon through Thursday
     evening for NMZ112.

     Red Flag Warning from 2 PM this afternoon to 7 PM MDT this
     evening for NMZ110-111.

TX...Fire Weather Watch from Thursday afternoon through Thursday
     evening for TXZ055-056.

&&

14-Bird
Hazardous weather outlook, Mar 22, 6:32 AM MDT, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
632 AM MDT Wed Mar 22 2017

NMZ401>417-TXZ418>424-231245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
632 AM MDT Wed Mar 22 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Record afternoon high temperatures expected across most of the
area today. Temperatures will rise to 15-20 degrees above normal.
Very dry conditions combined with the temperatures will mean
increased likelihood for dehydration of people, pets, and stock.
In addition, breezy conditions over western areas will elevate
fire weather concerns over the Gila and western lowlands this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday will be windy as a Pacific trough and cold front arrive
with sustained winds of 25 to 35 mph and wind gusts 45 to 55+
mph. Areas of blowing dust on Lordsburg Playa and other dust prone
locales will create dangerous driving conditions. Minor wind
damage possible.

Breezy to windy again Friday with a second Pacific storm passage.
A third storm arrives Mon/Tue for more wind and possible
precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 12:06 PM MDTHigh Wind WarningEPZEl Paso, Hudspeth32 hr
Mar 22, 12:06 PM MDTWind AdvisoryEPZEl Paso32 hr
Mar 21, 7:40 PM MDTFire Weather WatchEPZCatron, Grant, Hidalgo, Luna, Sierra10 hr
Mar 22, 6:01 AM MDTRed Flag WarningEPZCatron, Grant, Hidalgo, Luna, Sierra13 hr

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.